Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 252, NWS Rapid City, SD

August 17, 2014Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 17, 2014, 4:06 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 4:06 PM MDT (22:06 UTC)
Expired
Aug 17, 2014, 5:00 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
2.75 in
Wind
50.0 mph

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 37 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:21 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WUUS53 KUNR 172206
SVRUNR
SDC033-103-113-172300-
/O.NEW.KUNR.SV.W.0252.140817T2206Z-140817T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
  SOUTH CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
  NORTHWESTERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 500 PM MDT

* AT 404 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF FOLSOM...AND MOVING SOUTHEAST AT 25 MPH.

  THIS IS A VERY DANGEROUS STORM.

  HAZARD...BASEBALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  FOLSOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4383 10264 4362 10276 4376 10307 4390 10301
TIME...MOT...LOC 2206Z 296DEG 24KT 4376 10295

HAIL...2.75IN
WIND...<50MPH

$$

CARPENTER
1 follow-up statement
431 
WWUS53 KUNR 172255
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT SUN AUG 17 2014

SDC033-103-113-172305-
/O.EXP.KUNR.SV.W.0252.000000T0000Z-140817T2300Z/
SHANNON SD-PENNINGTON SD-CUSTER SD-
455 PM MDT SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER...SOUTH
CENTRAL PENNINGTON AND NORTHWESTERN SHANNON COUNTIES WILL EXPIRE AT
500 PM MDT/600 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN RAPID CITY.

LAT...LON 4383 10264 4362 10276 4376 10307 4390 10301
TIME...MOT...LOC 2255Z 296DEG 24KT 4362 10254

$$

CARPENTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:05 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 17, 1:05 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT SUN AUG 17 2014

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 105 PM MDT SUN AUG 17 2014

THE MAIN FEATURE ON THE LARGE SCALE MAPS THIS AFTERNOON IS THE
SLOW MOVING CLOSED LOW MOVING EASTWARD THROUGH THE SOUTHERN
CANADIAN PRAIRIE PROVINCES. IMPULSES ROTATING AROUND THE SOUTHERN
PERIPHERY OF THIS SYSTEM OVER A PERSISTENT WEAK SURFACE TROUGH ARE
THE WEATHER MAKERS FOR THE UNR CWFA TODAY. THE FIRST ONE PRODUCED
A FEW MODERATELY STRONG STORMS OVER NORTHWESTERN SOUTH DAKOTA
EARLY THIS MORNING WHICH MOVED INTO CENTRAL SOUTH DAKOTA. A STRONG
SUBTROPICAL UPPER RIDGE ACROSS THE SOUTHWESTERN TWO THIRDS OF THE
CONUS IS KEEPING THE MONSOON PLUME PUSHED OFF TO THE SOUTHEAST LIMITING
MOISTURE ADVECTION INTO THE NORTHERN PLAINS.

THIS AFTERNOON AND TONIGHT...THE NEXT IMPULSE...CURRENTLY MOVING
INTO/THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA DURING THE
EARLY AFTERNOON HOURS IS A LITTLE STRONGER AND WILL PROVIDE MORE
SHEAR TO THE ENVIRONMENT. BULK SHEAR IS GENERALLY FORECAST TO
REMAIN BELOW 40 KTS MUCAPE BELOW 2000 J/KG SBCAPE BELOW 1500 J/KG.
HOWEVER SEVERAL SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY
THREATS BEING LARGE HAIL AND LOCAL GUSTY THUNDERSTORM WINDS.
DEVELOPMENT OF THIS SECOND GROUP OF STORMS IS EXPECTED THROUGH
THE EARLY TO MID AFTERNOON HOURS. SOME EARLY DEVELOPMENT IS
OCCURRING OVER THE BLKHLS AND ALONG THE OUTFLOW BOUNDARY
SOUTHEAST OF THE HILLS. THE CELLS ARE EXPECTED TO COMBINE INTO AN
MCS OVER THE WESTERN SOUTH DAKOTA PLAINS AND THEN MOVE INTO
CENTRAL SOUTH DAKOTA BETWEEN 01Z AND 03Z. GOOD STORM MOTION SHOULD
PRECLUDE THE THREAT OF WIDESPREAD HEAVY RAINFALL ACCUMULATIONS.
THE ENVIRONMENT MIGHT ALSO SUPPORT A FEW COLD AIR FUNNELS AS
OCCURRED IN NORTHEASTERN SOUTH DAKOTA YESTERDAY. BEHIND THE SHORT
WAVE CLOUD COVER WILL DECREASE RAPIDLY LEAVING GENERALLY CLEAR
SKIES BY 06Z.

MONDAY AND MONDAY NIGHT....A DRY NORTHWEST FLOW WILL KEEP CONDITIONS
FAIR AND DRY. BREEZY NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER
THE PLAINS BY MIDDAY MONDAY. THE MAXIMUM TEMPERATURES MONDAY WILL BE
A FEW DEGREES COOLER THAN TODAY AND MINIMUM TEMPERATURES MONDAY
NIGHT A FEW DEGEES COOLER THAN TONIGHT.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 105 PM MDT SUN AUG 17 2014

AN UPPER RIDGE OVER THE AREA ON TUESDAY WILL PUSH OFF TO THE EAST ON
WEDNESDAY AS A LARGE UPPER TROUGH DEEPENS OVER THE WRN CONUS. THIS
WILL RESULT IN ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST
AREA. SHORTWAVES EMBEDDED IN THE FLOW WILL BRING A NEARLY DAILY
CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO
THE WEEKEND. MID-LONG RANGE MODEL SOLUTIONS CONTINUE TO SUGGEST THE
UPPER TROUGH WILL MOVE EASTWARD OVER THE NORTHERN PLAINS SOMETIME
NEXT WEEKEND BUT THE MODELS DIFFER ON THE TIMING. TEMPS WILL REMAIN
NEAR AVERAGE THROUGH THE WEEK...BUT ARE EXPECTED TO COOL SLIGHTLY
OVER THE WEEKEND.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z MONDAY
ISSUED AT 105 PM MDT SUN AUG 17 2014

SCATTERED THUNDERSTORMS...SOME PRODUCING LARGE HAIL AND LOCALLY
STRONG WIND GUSTS WILL BE LCOATED OVER WESTERN SOUTH DAKOTA DURING
THE REST OF THE AFTERNOON. THE THUNDERSTORMS WILL MOVE
EASTWARD DURING THE AFTN/EARLY EVE...AND COMPLETELY OUT OF THE
FORECAST AREA AROUND 03Z. AN AREA OF MVFR CIGS MAY DEVELOP OVER
PARTS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA AFT
06Z...CONTINUING UNTIL AROUND 12Z. OTHERWISE...VFR CONDITIONS WILL
PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...CARPENTER
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Aug 17, 6:15 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
615 AM MDT SUN AUG 17 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
615 AM MDT (715 AM CDT) SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AS A
STRONG WEATHER DISTURBANCE MOVES ACROSS THE AREA. A FEW STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN SOUTH
DAKOTA...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A BREAK ON MONDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS
RETURN TO THE AREA FROM TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 17, 3:20 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             15 SW REVA              45.39N 103.30W
08/17/2014  E3.00 INCH       HARDING            SD   PUBLIC

&&

MCKEMY
Local storm report, Aug 17, 3:25 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             10 SSW REVA             45.40N 103.13W
08/17/2014  E1.75 INCH       HARDING            SD   TRAINED SPOTTER

&&

MCKEMY
Special weather statement, Aug 17, 3:37 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT SUN AUG 17 2014

SDZ031-032-043-073-172215-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS
SD-
337 PM MDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHERN
MEADE...SOUTHWESTERN HAAKON AND EXTREME NORTHWESTERN JACKSON COUNTIES
UNTIL 415 PM MDT...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WICKSVILLE TO 6
MILES SOUTHEAST OF FARMINGDALE...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WALL...
  OWANKA...
  WASTA...
  QUINN...
  PINNACLES RANGER STATION...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 85 AND
122...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4411 10178 4379 10221 4391 10296 4419 10258
TIME...MOT...LOC 2137Z 277DEG 21KT 4411 10253 4391 10279

CARPENTER
Local storm report, Aug 17, 3:40 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             16 S REVA               45.31N 103.08W
08/17/2014  E1.00 INCH       HARDING            SD   PUBLIC

&&

MCKEMY
Local storm report, Aug 17, 3:50 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             HERMOSA                 43.84N 103.19W
08/17/2014  M1.75 INCH       CUSTER             SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 17, 4:00 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 W PRAIRIE CITY        45.53N 102.86W
08/17/2014  E1.00 INCH       PERKINS            SD   PUBLIC

&&

MCKEMY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:46 AM MDTSpecial Weather StatementUNRHaakon29 min
Aug 17, 12:33 PM MDTSpecial Weather StatementUNRBennett42 min
Aug 17, 1:30 PM MDTSevere Thunderstorm WarningUNRBennett, Todd37 min
Aug 17, 1:46 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade59 min
Aug 17, 2:48 PM MDTSevere Thunderstorm WarningUNRPennington57 min
Aug 17, 3:03 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins57 min
Aug 17, 3:15 PM MDTSevere Thunderstorm WarningUNRPennington60 min
Aug 17, 3:29 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington61 min
Aug 17, 3:37 PM MDTSpecial Weather StatementUNRPennington38 min
Aug 17, 3:41 PM MDTSevere Thunderstorm WarningUNRPerkins45 min
Aug 17, 3:57 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins63 min
Aug 17, 4:15 PM MDTSevere Thunderstorm WarningUNRCuster60 min
Aug 17, 4:23 PM MDTSevere Thunderstorm WarningUNRPennington18 min
Aug 17, 4:40 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins65 min
Aug 17, 4:48 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins57 min
Aug 17, 4:48 PM MDTSevere Thunderstorm WarningUNRFall River42 min
Aug 17, 5:04 PM MDTSpecial Weather StatementUNRZiebach26 min
Aug 17, 5:20 PM MDTSevere Thunderstorm WarningUNR55 min
Aug 17, 5:40 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins65 min
Aug 17, 5:55 PM MDTSpecial Weather StatementUNROglala Lakota35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.